Thunderstorm Wind, Barton
- When
- June 15, 7:55 AM CST
- Where
- Barton County, 0.76 mi SW of Great Bend Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 38.342, -98.860
A high precipitation supercell developed along an outflow boundary across South Central Kansas on the evening of June 15th, 2008. The supercell thunderstorm produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A high precipitation supercell developed along an outflow boundary across South Central Kansas on the evening of June 15th, 2008. The supercell thunderstorm produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 5:39 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 639 AM CDT SUN JUN 15 2008 .AVIATION... 12Z TAF UPDATE...IFR CIGS WILL CONTINUE TO AFFECT SOME TERMINAL SITES OVER CENTRAL/SOUTH CENTRAL KANSAS THIS MORNING THROUGH 14Z...WITH MVFR CIGS NEAR CNU TERMINAL. THE SCATTERED THUNDERSTORM ACTIVITY LOOKS TO AVOID THE TERMINALS THIS MORNING...HOWEVER MORE WIDESPREAD THUNDERSTORMS WILL AFFECT THE ENTIRE REGION THIS EVENING WITH SEVERE WEATHER LIKELY. JAKUB && .PREV DISCUSSION... /ISSUED 530 AM CDT SUN JUN 15 2008/ UPDATE... WE ARE SENDING OUT A QUICK UPDATE DUE TO SOME ELEVATED STORMS DEVELOPING IN OKLAHOMA. LATEST FOG IMAGERY WAS SHOWING SOME CLOUDS DEVELOPING IN A LAYER RANGING FROM 4 TO 6KFT. THE SATURATION OF THIS LAYER DUE TO SOME ISENTROPIC ASCENT HAS ENABLED SOME STORMS TO TAKE ADVANTAGE OF THE MOST UNSTABLE CAPES RANGING FROM 800-1200J/KG. WOULD NOT BE SURPRISED IF THESE STORMS BUILD NORTHEAST TOWARDS CHANUTE TOWARDS DAYBREAK. DIME TO NICKEL SIZE HAIL CANNOT BE RULED OUT ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL DUE TO THEIR SLOW EASTWARD MOVEMENT. COX PREV DISCUSSION... /ISSUED 320 AM CDT SUN JUN 15 2008/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE FLOODING CONCERN AGAIN TONIGHT IN SOUTHEAST KANSAS. THE NEXT CONCERN IS THE TRACK OF THE MESOSCALE CONVECTIVE COMPLEXES MOVING THROUGH AROUND MID WEEK. TODAY: LATEST FOG IMAGERY WAS SHOWING THE ACCAS DEVELOPING ACROSS SOUTHWEST KANSAS. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG THE 315K THETA SURFACE WITH MOST UNSTABLE CAPES APPROACHING 2000J/KG. WE ARE BECOMING MORE CONFIDENT THAT A FEW STORMS COULD DEVELOP THIS MORNING MAINLY IN SOUTH CENTRAL KANSAS...BUT IT DOES NOT LOOK LIKE THEY WILL COVER MUCH GROUND. I AM NOT REAL CONFIDENT THAT THESE STORMS WILL TAP ALL OF THIS INSTABILITY...SINCE THESE STORMS WILL BE ELEVATED GENERALLY ABOVE 1KM. HOWEVER...IF A COUPLE OF THE STORMS CAN GET BETTER ROOTED IT MAY BE ABLE TO TAP SOME OF THAT BETTER CAPE. 1-6KM BULK SHEAR VECTORS ARE SHOWING VALUES AROUND 30KTS SO A STRONG/SEVERE STORM CANNOT BE RULED OUT ESPECIALLY IN SOUTH CENTRAL KANSAS. THESE STORMS WILL MOSTLY MOVE IN A WEST TO EAST FASHION AT SPEEDS OF 10 TO 15 MPH...BUT THE STRONGER CELLS MAY TRACK A LITTLE MORE TO THE SOUTHEAST. LARGE HAIL UP TO QUARTER SIZE LOOKS TO BE THE MAIN THREAT WITH THE STRONGEST CELLS. THIS CONVECTION SHOULD BEGIN TO WEAKEN AS IT MOVES EAST DURING THE MORNING. LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL RIDGE TRYING TO BUILD ACROSS THE ROCKIES AND PUTTING THE SQUEEZE PLAY ON THE TROF MOVING THROUGH CANADA. AS A RESULT...THIS IS CAUSING THE JET ENERGY TO INCREASE ACROSS THE NORTHERN ROCKIES. AS THIS OCCURS...THIS WILL HELP ENHANCE THE UPPER LEVEL DIFFLUENCE OVER NORTHERN KANSAS THIS AFTERNOON WHICH WILL HELP LIGHT UP THE FRONTAL BOUNDARY. IT APPEARS THE BULK OF THE ACTIVITY WILL BE IN TOPEKAS FORECAST AREA THIS AFTERNOON WHERE THE BETTER INSTABILITY AND LIMITED CAPPING IS IN PLACE. SEVERE POTENTIAL LOOKS GOOD AS WELL WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. TONIGHT: WE ARE ANTICIPATING THE THUNDERSTORMS TO BECOME MORE NUMEROUS LATE THIS AFTERNOON ACROSS NORTHEAST KANSAS AND THEN PROPAGATE INTO SOUTHEAST KANSAS DURING THE EVENING. HIGH PRECIPITABLE WATER VALUES OF AT LEAST 2 INCHES COMBINED WITH VERY SATURATED SOILS WILL MOST LIKELY CAUSE MORE FLOODING PROBLEMS. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR SOUTHEAST KANSAS UNTIL 12Z. IT APPEARS LIKE THIS MESOSCALE CONVECTIVE SYSTEM SHOULD HAVE A DECENT COLD POOL TO KEEP IT MOVING ALONG...BUT WE STILL CANNOT RULE OUT 2 TO POSSIBLY 3 INCHES OF RAIN IN A FEW LOCALES...BEFORE ENDING LATE TONIGHT. MONDAY-MONDAY NIGHT: THE GFS/ECMWF ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONTAL BOUNDARY INTO OKLAHOMA BY EARLY MORNING. THIS SHOULD KEEP MOST OF THE PRECIPITATION OUT OF THE PICTURE...BUT WE WILL KEEP A LINGERING CHANCE ALONG THE KS/OK BORDER DURING THE MORNING. AFTER SOME MORNING CLOUDS...IT SHOULD BE A RATHER NICE DAY WITH LOWER DEWPOINTS AND TEMPERATURES ONLY CLIMBING INTO THE LOWER 80S. TUESDAY-WEDNESDAY NIGHT: WE DID NOT MAKE A WHOLE LOT OF CHANGES IN THIS TIMEFRAME DUE TO THE MODELS SHOWING THE SURFACE RIDGE KEEPING ITS GRIP OVER THE MAJORITY OF THE AREA. THIS SURFACE RIDGE WILL PROVIDE DRIER AIR MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. WE WILL HAVE TO WATCH THE HIGH PLAINS FOR CONVECTION TO DEVELOP DURING THE EVENING AND POSSIBLY CLIPPING THE SOUTHWEST PORTION OF THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY NIGHT. AT THIS POINT...IT APPEARS LIKE THE MAJORITY OF THE CONVECTION SHOULD TRACK TO THE SOUTHWEST OF THE FORECAST AREA. ALTHOUGH...THIS COULD CHANGE WITH LATER FORECASTS. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 93 66 82 62 / 20 40 20 10 HUTCHINSON 93 65 82 61 / 30 40 20 10 NEWTON 92 65 81 59 / 40 40 20 10 ELDORADO 92 65 82 58 / 40 60 20 10 WINFIELD-KWLD 93 66 84 63 / 20 50 20 10 RUSSELL 93 62 80 58 / 30 30 10 10 GREAT BEND 94 64 81 59 / 30 30 10 10 SALINA 93 63 82 61 / 40 30 10 10 MCPHERSON 92 64 81 61 / 40 40 10 10 COFFEYVILLE 89 66 82 61 / 20 90 20 10 CHANUTE 89 66 81 57 / 40 90 20 10 IOLA 90 65 81 57 / 40 90 20 10 PARSONS-KPPF 90 66 81 60 / 20 80 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR KSZ070>072-094>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 508 AM CDT SUN JUN 15 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 508 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP MAINLY IN AREAS ALONG AND WEST OF THE INTERSTATE 35 AND INTERSTATE 135 CORRIDOR THIS MORNING. THESE STORMS WILL MOST LIKELY BECOME STRONG...BUT A SEVERE STORM CANNOT BE RULED OUT...ESPECIALLY IN SOUTH CENTRAL KANSAS. THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH. THESE STORMS WILL MOVE SLOWLY TO THE EAST AT 10 TO 20 MPH. A COLD FRONT IS EXPECTED TO SLIDE SOUTH THROUGH THE AREA THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO EXPLODE ALONG AND AHEAD OF THIS FRONT ESPECIALLY EAST OF A SALINA TO NEWTON LINE THIS AFTERNOON. INITIALLY...THESE THUNDERSTORMS MAY BE SUPERCELLS AND TRACK SOUTHEAST AT 10 TO 20 MPH. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ESPECIALLY EAST OF A SALINA TO WICHITA TO WELLINGTON LINE THIS EVENING. THIS COMPLEX OF THUNDERSTORMS WILL GENERALLY TRAVEL SLOWLY SOUTHEAST EARLY ON...BUT IT MAY INCREASE IN FORWARD SPEED AND TRACK MORE IN A SOUTHWARD FASHION DURING THE EVENING AND BECOME A DAMAGING WIND THREAT WITH WIND SPEEDS UP TO 80 MPH ALONG WITH THE POTENTIAL FOR LARGE HAIL. IN ADDITION TO THE SEVERE THREAT...HEAVY RAINFALL LOOKS LIKE A GOOD BET WHICH MAY CAUSE ADDITIONAL FLOODING IN SOUTHEAST KANSAS. SEE THE LATEST FLOOD WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. MORE THUNDERSTORM COMPLEXES MAY MOVE THROUGH THE AREA FROM TUESDAY THROUGH FRIDAY NIGHT. THESE THUNDERSTORM COMPLEXES WILL MAINLY MOVE THROUGH DURING THE NIGHT...BUT COULD LINGER INTO THE MORNING HOURS. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH MORE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 453 AM CDT SUN JUN 15 2008 KSZ098-099-151045- CHAUTAUQUA-MONTGOMERY- 453 AM CDT SUN JUN 15 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND MONTGOMERY COUNTIES... AT 449 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF PERU...OR 11 MILES SOUTHEAST OF SEDAN...AND MOVING EAST AT 10 MPH. PEA TO DIME SIZE HAIL AND HEAVY DOWN POURS ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 546 AM CDT SUN JUN 15 2008 KSZ098-099-151130- CHAUTAUQUA-MONTGOMERY- 546 AM CDT SUN JUN 15 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CHAUTAUQUA AND SOUTHERN MONTGOMERY COUNTIES... AT 545 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CANEY...OR 17 MILES SOUTHEAST OF SEDAN... AND MOVING EAST AT 8 MPH. PENNY SIZE HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM. THIS STORM WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. JAKUB
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 13:53 UTC.
14 hail, 9 thunderstorm wind. Local standard time, as filed.
Reported by KAKE television.
Hail size ranged from quarter to golfball size.
Seventy to eighty mph winds accompanied the hail.
Golfball sized hail accompanied the strong winds.
Two inch hail accompanied the strong winds.
Eighty mph winds accompanied the hail.
Four inch diameter tree limbs were blown down just south of Highway 160.
Strong winds blew over five double stacked railroad cars. An estimated 40 containers were blown with both tracks of the railroad being blocked. The railroad containers were full of paper, cereal and other non hazardous materials.
The ground was covered with half inch to ping pong ball size hail that covered the ground. Some of the hail stones were golf ball sized as well.
Hail was reported by KSNW television.
Reported by a KSNW television viewer.
The hail was reported by KSNW television.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114747, 114748, 114749, 114750, 114751, 114758, 114759, 115158, 115164, 115165, 115178, 115183, 115186, 115187, 115191, 115201, 114752, 114753, 115192, 114754, 114755, 114756, 114757.